Hail, Fergus
- When
- August 11, 3:55 PM MST
- Where
- Fergus County, 1 mi ESE of Denton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.315, -109.900
A thunderstorm dropped 1.25 inch diameter hail at Denton 1ESE.
A moist and unstable airmass contributed to the development of late afternoon thunderstorms over Fergus County. Hail the size of half dollars was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A moist and unstable airmass contributed to the development of late afternoon thunderstorms over Fergus County. Hail the size of half dollars was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 2:02 PM MST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 302 PM MDT WED AUG 11 2010 .DISCUSSION... TONIGHT THROUGH FRIDAY...UPPER LOW OVER NORTHEAST OREGON CONTINUES TO SEND MOISTURE AND SHORT WAVE IMPULSES INTO SOUTHWEST MONTANA. THUNDERSTORMS HAVE BEGUN TO DEVELOP AS THE AIRMASS DESTABILIZES AND THESE STORMS WILL MOVE NORTH AND EAST AS DAY TRANSFORMS INTO EVENING. SOME STORMS WILL LIKELY BECOME STRONG BUT RATHER LOW VERTICAL SHEAR VALUES AND A LACK OF STRONG FORCING SHOULD KEEP SEVERE THUNDERSTORMS TO ISOLATED OCCURRENCES. THE MAIN THREAT FROM THUNDERSTORMS THIS EVENING WILL BE HEAVY RAIN AND GUSTY WINDS. THE UPPER TROF FINALLY MOVES ACROSS THE CONTIENTAL DIVIDE THURSDAY WITH SCATTERED THUNDERSTORMS AGAIN DEVELOPING OVER THE AREA DURING THE AFTERNOON. FRIDAY WILL SEE A BIG CHANGE IN THE WEATHER AS A COLD FRONT MOVES SOUTH OUT OF CANADA SETTING UP A WIDESPREAD RAIN AND ISOLATED THUNDERSTORM PATTERN. TEMPERATURES THURSDAY WILL BE SLIGHTLY BELOW SEASONAL AVERAGES BUT READINGS FRIDAY WILL BE 15 TO 20 DEGREES BELOW SEASONAL AVERAGES. EMANUEL FRIDAY NIGHT THROUGH WEDNESDAY...EXPECT AN UPPER LEVEL TROF OF LOW PRESSURE TO BE OVER THE REGION TO BEGIN THE PERIOD. THE LATEST FORECAST MODELS NOW INDICATE THAT THE UPPER LEVEL TROF IS GOING TO BE QUITE A BIT SLOWER TO EXIT THE REGION. AS A RESULT...THERE WILL BE A CHANCE FOR PRECIP...ESPECIALLY OVER NORTH CENTRAL MONTANA FRIDAY NIGHT AND WELL INTO SATURDAY. ADDITIONALLY...AFTERNOON TEMPERATURES ON SATURDAY WILL BE FAIRLY COOL...AS MUCH AS 15 DEGREES BELOW NORMAL OVER NORTH CENTRAL MONTANA. EVERYTHING NOW INDICATES THE TROF SHOULD EXIT THE REGION BY SATURDAY EVENING...ALLOWING FOR MOSTLY SUNNY AND DRY CONDITIONS FOR SUNDAY AND MONDAY. ADDITIONALLY...AFTERNOON TEMPERATURES WILL REBOUND TO NEAR SEASONAL READINGS BY MONDAY. FOR TUESDAY AND WEDNESDAY...AND UPPER LEVEL RIDGE WILL BE TRYING TO BUILD OVER THE PACIFIC NORTHWEST...ALLOWING FOR A BIT OF MOISTURE TO WORK ITS WAY BACK INTO THE REGION. THUS...THE CHANCES FOR ISOLATED/SCATTERED THUNDERSTORMS WILL INCREASE OVER THE REGION ON TUESDAY AND WEDNESDAY...AS AFTERNOON TEMPERATURES REMAIN NEAR SEASONAL NORMALS. BRUSDA && .AVIATION... UPDATED 1800Z. WEAK SOUTHWEST FLOW AND ANOTHER UPPER-LEVEL TROUGH WILL CAUSE INSTABILITY SHOWERS AND THUNDERSTORMS ALONG THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA. SOME STORMS MAY CONTAIN GUSTY ERRATIC WINDS AND SMALL HAIL. VICINITY SHOWERS ARE POSSIBLE OVERNIGHT INTO THURSDAY MORNING AS THE TROUGH CONTINUES TO PUSH THROUGH THE AREA. OVERALL VFR CONDITIONS ARE EXPECTED HOWEVER...INTRUSIONS OF MVFR ARE POSSIBLE IN AND NEAR THUNDERSTORM ACTIVITY ALONG WITH MOUNTAIN OBSCURATION. MLS && .PRELIMINARY POINT TEMPS/POPS... GTF 53 80 50 64 / 30 30 60 60 CTB 50 77 48 62 / 30 30 60 60 HLN 54 79 53 67 / 30 30 40 60 BZN 49 79 51 74 / 30 40 30 40 WEY 39 67 36 69 / 30 40 30 20 DLN 47 73 47 72 / 30 30 30 30 HVR 56 83 54 67 / 30 30 60 50 LWT 52 73 51 61 / 30 30 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM...BRUSDA AVIATION...MLS WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 525 AM MDT WED AUG 11 2010 MTZ008>015-044>055-121130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 525 AM MDT WED AUG 11 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. SOME CELLS MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. HOWEVER...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER DEVELOPING IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
301 PM MDT WED AUG 11 2010
MTZ009-048-112145-
NORTHERN ROCKY MOUNTAIN FRONT MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
301 PM MDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN LEWIS AND
CLARK...NORTHWESTERN TETON...WESTERN PONDERA AND EXTREME SOUTHERN
GLACIER COUNTIES UNTIL 345 PM MDT...
AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTH OF HEART BUTTE...OR 34 MILES
NORTHWEST OF CHOTEAU...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN TETON COUNTY...
RURAL WESTERN PONDERA COUNTY...
RURAL SOUTHERN GLACIER COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4796 11299 4795 11293 4799 11290 4803 11296
4804 11295 4806 11298 4831 11287 4818 11246
4786 11282 4791 11304
TIME...MOT...LOC 2101Z 209DEG 15KT 4802 11285
WARANAUSKASSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT WED AUG 11 2010
MTZ008-015-112245-
BEAVERHEAD MT-MADISON MT-
340 PM MDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN MADISON AND
NORTHERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT...
AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF DIVIDE...OR 28 MILES NORTH
OF DILLON...MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
DEWEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4580 11291 4579 11283 4574 11275 4568 11274
4566 11269 4562 11266 4548 11277 4555 11301
TIME...MOT...LOC 2140Z 203DEG 8KT 4560 11284
COULSTONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 346 PM MDT WED AUG 11 2010 MTZ050-054-112230- JUDITH BASIN MT-MEAGHER MT- 346 PM MDT WED AUG 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEAGHER AND SOUTHERN JUDITH BASIN COUNTIES UNTIL 430 PM MDT... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22 MILES EAST OF WHITE SULPHUR SPRINGS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... RURAL EASTERN MEAGHER COUNTY... RURAL SOUTHERN JUDITH BASIN COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4701 11046 4691 11013 4655 11041 4662 11065 TIME...MOT...LOC 2147Z 203DEG 15KT 4668 11047 COULSTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 350 PM MDT WED AUG 11 2010 MTZ013-050-051-112245- CHOUTEAU MT-FERGUS MT-JUDITH BASIN MT- 350 PM MDT WED AUG 11 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JUDITH BASIN...WESTERN FERGUS AND SOUTHERN CHOUTEAU COUNTIES UNTIL 445 PM MDT... AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF GEYSER...OR 11 MILES NORTHWEST OF STANFORD...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... COFFEE CREEK... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4767 11026 4743 10977 4711 11023 4731 11060 TIME...MOT...LOC 2150Z 217DEG 10KT 4730 11033 COULSTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 PM MDT WED AUG 11 2010
MTZ054-112330-
MEAGHER MT-
426 PM MDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEAGHER COUNTY UNTIL
530 PM MDT...
AT 420 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF WHITE SULPHUR SPRINGS...
MOVING NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHERN AND EASTERN MEAGHER COUNTY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
LAT...LON 4620 11048 4632 11088 4676 11062 4674 11056
4668 11046 4669 11039 4666 11027 4647 11028
TIME...MOT...LOC 2226Z 210DEG 9KT 4632 11065
COULSTONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
434 PM MDT WED AUG 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 12 ENE RINGLING 46.36N 110.60W
08/11/2010 M0.50 INCH MEAGHER MT TRAINED SPOTTER
ONE-QUARTER TO ONE-HALF INCH DIAMETER HAIL.
&&
COULSTONThe Great Falls radar (KTFX), 113 km away, was scanning. The volume nearest the first event began at 22:54 UTC.
2 hail. Local standard time, as filed.
A thunderstorm dropped 1.25 inch diameter hail at Denton 1ESE.
A thunderstorm dropped 1 inch diameter hail at Christina 4SW.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253342, 253347.